Hail, Shawano
- When
- September 26, 2:04 PM CST
- Where
- Shawano County, 0.85 mi NE of Birnamwood
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.940, -89.190
Half dollar size hail fell near Birnamwood.
Thunderstorms developed along a warm front located across northern Wisconsin during the afternoon hours. The strongest storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a warm front located across northern Wisconsin during the afternoon hours. The strongest storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 26, 11:57 AM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1257 PM CDT Sat Sep 26 2020 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 428 AM CDT Sat Sep 26 2020 Strong to severe thunderstorms are possible this afternoon in association with a very strong upper jet, a northward moving warm front and a cold front approaching from the Northern Plains. The warm front was not very defined early this morning, but was probably from about Black River Falls to Milwaukee at 4am. It is forecast to move a Stevens Point to Manitowoc line by midday as low level winds increase ahead of the approaching cold front and upper jet streak. Scattered convection should form along or just north of the surface front sometime in the afternoon and then move north into the evening hours. The best combination of shear, low level forcing and elevated instability looks to be across northern Wisconsin where the SPC slight risk of severe storms is located. Strong updrafts and shear should allow for large hail, but damaging winds are possible as well. Tornadoes are not impossible if there is some surface based convection. It will be another summer like day with highs in the 70s and dewpoints in the 60s. If it becomes sunny for any length of time it could reach 80. Showers and thunderstorms will continue across northern Wisconsin this evening before quickly exiting to the east after the cold front moves through. The air behind the front is drier but not much cooler, so lows tonight will be mild. Sunday should be breezy and and still about five degrees above average. An upper jet moving across southern WIsconsin could bring some light rain to the east central part of the state in the afternoon. .LONG TERM...Sunday Night Through Friday Issued at 428 AM CDT Sat Sep 26 2020 Enjoy the mild weather this weekend as a significant pattern change will be felt across the western Great Lakes next week. 500mb ridge will build across the western United States for next week, resulting in downstream troughing across the eastern half of the country. This will result in a significant cool down for the latter half of next week along with periodic chances of showers. For Sunday night, continued a chance of light rain across east- central Wisconsin as front continues to sag southward. The next upper level disturbance will drop southward late Sunday night along with the piece of the upper level trough. This feature, combined with daytime heating on Monday should trigger scattered shower activity. Most of the shower activity should end during the late afternoon or Monday evening as a brief period of upper level ridging ahead of the next upper level disturbance drops southeast towards the state. The feature on Tuesday should bring the highest chances of rain across the north. From Tuesday night into next Saturday, upper level disturbances will drop southeast out of Canada from time to time as the upper trough lingers across the eastern half of the country resulting in periodic chances of showers. Very cool conditions are also expected for the latter half of next week with highs next Thursday and Friday only climbing into the 40s and 50s, or more like late October or early November. There are a few things to watch in the upcoming days. For Thursday night, northerly flow off Lake Superior could bring some rain or snow showers to far north-central Wisconsin. 850mb temperatures are cold enough for snow, however Lake Superior is still fairly warm. Boundary layer temperatures may not cool as much as the guidance would suggest due to cloud cover and northerly winds. Still a lot of uncertainty if the far north would see the first snow flakes of the season. Also, with the upper trough moving across the western Great Lakes later next week, there may be some potential for waterspouts on the Bay of Green Bay and Lake Michigan. We are heading into the peak season for waterspouts on the Great Lakes. && .AVIATION...for 18Z TAF Issuance Issued at 1257 PM CDT Sat Sep 26 2020 VFR conditions prevailed late this morning and early afternoon with mainly mid and upper level clouds pushing across the region. Some IFR CIGs remained across far north central WI. Showers and a few storms developed across central and north central WI early this afternoon and will continue to spread northeast across the area as a warm front lifts north. This activity will mainly clip ATW/MTW/GRB with mainly VFR conditions continuing. Farther north at AUW/CWA/RHI, chances for showers/storms is higher with this first round of activity and a second round later this afternoon/evening. The heavier activity could drop CIGs/VSBY MVFR/IFR range. Low level wind shear is expected to develop this evening and continue overnight as southwest winds increase to 40-50 knots around 2000 feet. Low clouds and some fog is expected across north central WI overnight as well. VFR conditions are expected by mid Sunday morning. A few showers will be possible in the later morning and afternoon hours. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Sunday morning for WIZ022-040- 050. && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......Bersch
Hazardous Weather Outlook National Weather Service Green Bay WI 1129 AM CDT Sat Sep 26 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271630- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1129 AM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible late this afternoon and evening, between 4 PM and 11 PM, mainly north of Highway 29. Damaging winds, large hail, and isolated tornadoes are possible. Strong currents are likely to lead to hazardous swimming conditions at Lake Michigan beaches this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed late this afternoon and evening. Spotters are requested to report hail over a half inch in diameter or wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-271630- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1129 AM CDT Sat Sep 26 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Gusty south winds and building waves will result in hazardous conditions to small craft on Lake Michigan late this afternoon and continuing tonight. Thunderstorms with large hail or strong winds will pose a hazard to mariners late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds or high waves will continue on Lake Michigan Sunday, resulting in hazardous conditions for small craft. The gusty winds and high waves will diminish Sunday afternoon. Bersch
Special Weather Statement
National Weather Service Green Bay WI
234 PM CDT Sat Sep 26 2020
WIZ018>020-030-031-262030-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-Lincoln WI-
234 PM CDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...MARATHON...
NORTHWESTERN MENOMINEE...LANGLADE AND WESTERN SHAWANO COUNTIES UNTIL
330 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Colby, or 20 miles west of Wausau, moving northeast at
60 mph. Other strong thunderstorms were developing in northern Clark
County, and near Mosinee.
Nickel size hail will be possible with these storms.
Locations impacted include...
Wausau, Antigo, Weston, Merrill, Rib Mountain, Mosinee, Abbotsford,
Pearson, Dutch Corners and Veterans Memorial County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
4518 9004 4542 8906 4500 8866 4468 8992
4469 9004 4493 9032
TIME...MOT...LOC 1933Z 246DEG 50KT 4488 9004
KieckbuschThe Green Bay radar (KGRB), 98 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
8 hail. Local standard time, as filed.
Half dollar size hail fell near Birnamwood.
Quarter size hail fell in Merrill.
Quarter size hail fell near Merrill.
Half dollar size hail fell near Merrill.
Half dollar size hail fell near Hickory Corners.
Penny size hail fell in Lena.
Penny size hail fell near Lena.
Penny size hail fell on Washington Island. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918277, 918281, 918278, 918282, 918283, 918284, 918285, 918287.